Heroin Heart: Endocarditis and Other Heart Diseases Caused by Heroin

Heroin Heart: Endocarditis and Other Heart Diseases Caused by Heroin
It’s no secret that heroin use can cause a host of health problems, in addition, to quickly leading to addiction. Prolonged heroin abuse can significantly impact major organs such as the:

  • Liver
  • Kidneys
  • Lungs
  • Stomach
  • Skin
  • Brain
  • Heart

In this post, we’re going to focus on the last item on that list: the heart. In particular, we’re going to look at how heroin use harms the heart, including the health complications the drug could cause.

What Heroin Does to the Heart

Continued heroin use will wreak havoc on the heart and cardiovascular system. Since heroin is an unregulated street drug, many of the additives that dealers use may not dissolve easily in the user’s system. This can result in clogged blood vessels that lead to the lungs, liver, kidneys, or brain. Clogged blood vessels can result in infections or permanent damage to various vital organs.

Heroin contain toxins and contaminants that shouldn’t enter the bloodstream. These substances can cause blockages in the veins and restrict the follow of blood in the cardiovascular system, especially if injected. For these reasons, heroin users are more than twice as likely to suffer a heart attack compared to non-heroin/opioid users.

Heroin use in general causes areas around the heart to malfunction, making heart failure a potential risk. The risk is even greater in people who use heroin and have a genetic history of heart disease.
Ongoing use of this illegal drug can lead to “heroin heart” in which the symptoms are easily noticed by others, and the person’s everyday life is impacted. Heroin heart is characterized by one of the following heart conditions:

Heroin Heart: Endocarditis (Pronounced “en-doh-kahr-die-tis”)

Also known as infectious endocarditis, this condition is characterized by the infection of heart valves and the inner lining of the heart. Endocarditis has been more prevalent in recent years among young adults, likely stemming from the intravenous use of heroin.

Early stage endocarditis is hard to detect, as it is often mistaken for other illnesses or infections. In fact, many cases go undiagnosed.

Some of the symptoms of endocarditis include:

  • Swollen feet, legs or abdomen
  • Night Sweats
  • Pale Skin
  • Muscle or Joint Pain
  • Nausea
  • Decreased Appetite
  • Sharp, Significant Weight Loss
  • Shortness of Breath
  • Heart Murmur
  • Blood in Urine
  • Tender Red or Purple Spots Near the Toe and Fingernails

If you’re able to survive this condition, there’s a good chance you will battle chronic cardiac disease thereafter.

Vasodilation (Pronounced “vey-zoh-die-ley-shun”)

vasodilation

Heroin use can cause vasodilation, which is the dilation (widening) of blood vessels. Dilated blood vessels mean a lower blood pressure. Sudden drops in blood pressure and heart rate are common during heroin use. Respiratory problems could follow. Vasodilation is a risk when using any opioid, including heroin.

Bradycardia (Pronounced “bray-dee-kahr-dee-uh”)

Bradycardia

A more chronic symptom of heroin abuse is bradycardia, a slowed heart rate. This condition is common among long-term opioid users.

Someone with bradycardia will likely not be able to engage in physical activities that were once possible. This is because the heart rate can’t increase to the level needed for high-intensity or even moderate-intensity exercise.

A normal heart rate lies somewhere between 60 and 100 beats per minute (BPM). A heart with bradycardia will fall below 60 BPM.

Signs that your heart rate may be too low include:

  • Lightheadedness
  • Dizziness
  • Difficulty concentrating
  • Fainting or near-fainting
  • Shortness of breath
  • Chest pains
  • Tiring quickly during even moderate physical activity

People with bradycardia may need to get a pacemaker surgically implanted in order to maintain a healthy heart rate.

Other Heart Problems Associated with Heroin Use

Although heroin is considered a depressant, it can cause enough damage to the heart muscle by weakening it that it can also lead to ectopic activity, atrial fibrillation, idioventricular, or potentially lethal ventricular tachyarrhythmia also known as ventricular tachycardia.

Ectopic Activity

extrasystole

Ectopic activity, also known as extrasystole, is an irregular heartbeat due to a premature atrial or ventricular contraction. This extra heartbeat feels like a heart flutter and is usually followed by a pause with the next heartbeat being normal. People who use heroin can experience occasional ectopic activity. However, heroin use damages the heart enough that this premature atrial or ventricular contraction becomes a regular occurrence and can lead to atrial fibrillation or an arrhythmia..

Atrial Fibrillation

Atrial fibrillation is a quivering or irregular heartbeat (arrhythmia) that can lead to blood clots, stroke, heart failure, and other heart-related complications. The atria, the upper chambers of the heart, normally beat in conjunction with the lower chambers, the ventricles. During atrial fibrillation, however, they are out of sync and can no longer move blood effectively through the heart. This increases the risk of a blood clot forming or breaking off and causing a stroke or worse. Symptoms include lightheadedness, nausea, rapid heart rate, weakness, and feeling unable to get air.

Idioventricular Rhythm

Idioventricular Rhythm

Idioventricular rhythm occurs when the ventricular myocardium becomes the pacemaker of the heart, rather than the SA node (the natural pacemaker), a cluster of cells that are situated in the upper part of the wall of the right atrium (the right upper chamber of the heart). The SA node usually sends out electrical signals, but when idioventricular rhythm occurs, the signals to keep the heart beating are sent cell to cell, slowing the heart down. When the SA node is out of commission, the heart rate is down to 20-40 BPM.

Ventricular Tachycardia

Ventricular Tachycardia

Ventricular tachycardia happens when the SA node signals to the ventricles (lower chambers of the heart) go out of rhythm (arrhythmia) and are out of sync with the atria (upper chambers), which then beat faster, usually over 100 BPM, not allowing blood to circulate properly. Symptoms include dizziness, lightheadedness, palpitations, and even fainting.

Getting Help for Heroin Abuse Before Heart Conditions Arise

If someone using heroin hasn’t yet had any issues arise with the heart or any other vital organ, then the best bet is to stop using this drug before permanent health damage occurs.

Of course, that’s easier said than done. Anyone who has used this drug even a couple of times knows this. It’s not really practical to just stop using it one day, especially if this has been going on for some time.

Addicts Who “Can’t” Quit Using Drugs and AlcoholA heroin user needs to enter into a professional rehabilitation program. Going through detox in a medical setting is a must when it comes to heroin addiction treatment. Detoxing at home will be painstaking, unsafe, and possibly deadly. It’s best not to leave it to chance.

After detox, Family First highly recommends entering an inpatient recovery program. This will ensure 24/7 care and supervision in a neutral setting. More than 30 days of treatment would be ideal, too, but it’s going to depend on insurance coverage. Heroin use disorder is one of the hardest addictions to overcome. As such, the longer the duration of the treatment, the better.

Following inpatient treatment, a recovered user should look to receive additional treatment by starting an outpatient program. This allows a return to home or at least to living off-site. Hopefully, the treatment center offers a strong aftercare program following graduation from outpatient treatment.
At Family First Intervention, our professional interventions will not only nudge your loved one into rehab, but we will also help define clear roles for each family member in the recovery process. Furthermore, we can case manage the entire recovery process and help your loved one be placed into the treatment center that best suits his or her needs. See Our Heroin Intervention Process

See Our Heroin Intervention Process

Related Reading:


If it’s a family member’s heroin use that has been concerning you, then getting him or her into detox and rehabilitation may not be so simple. If there is resistance, an intervention can be the solution.

*This was originally posted on July 23, 2018 and was updated and republished July 17, 2019

 

Mike Loverde

As a Certified Intervention Professional (CIP), member of NAATP, NAADAC, and accredited by the Pennsylvania Certification Board, Mike Loverde knows first-hand what it’s like to live life with addiction. By overcoming it, he had a calling to work with others who struggle with drug and alcohol addictions—the people who use and the families who feel helpless watching them decay.

With thousands of interventions across the United States done and many more to come, Loverde continues to own the intervention space, since 2005, by working with medical doctors, psychiatrists, psychologists and others who need expert assistance for their patients who need intervention. To further his impact on behavioral health and maximize intervention effectiveness, Loverde is near completion of a Masters in Addiction Studies (MHS) accreditation, as well as a Licensed Independent Substance Abuse Counselor (LISAC), and is committed to attaining the designation of a Licensed Professional Counselor (LPC).

More Posts - Website

Follow Me:
TwitterFacebookLinkedIn